Georgia, 2007

Hail and Damaging Wind in Georgia, July 25 to 26, 2007

July 25 to 26, 2007 · NWS FFC · 10 events in 10 counties and zones

S. was providing a colder northwest flow aloft to the southeast states.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$551,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An upper low over the northeast U.S. was providing a colder northwest flow aloft to the southeast states. Meanwhile, a weak front had stalled just south of the area. Scattered thunderstorms developed during the afternoon hours of the 25th and continued into the early morning hours of the 26th. A similar situation was repeated during the afternoon of the 26th, although the focus had shifted a little further south into central Georgia at that time. The storms produced intense cloud-to-ground lightning, marginal severe hail, and some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 25, 3:07 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 25, 3:07 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
407 PM EDT WED JUL 25 2007

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
WEAK EAST-WEST ORIENTED SURFACE TROUGH JUST TO OUR NORTH ACROSS
TENNESSEE THIS AFTERNOON WITH MID/UPPER LEVEL SHORTWAVES ROTATING
AROUND THE UPPER LOW ACROSS OHIO. THESE TWO FEATURES ARE PROVIDING
AMPLE FORCING IN A MODERATELY UNSTABLE ENVIRONMENT FOR
THUNDERSTORMS THIS AFTERNOON JUST TO OUR NORTH. SIMILAR INSTABILITY
EXISTS FROM NORTHWEST GEORGIA BACK TOWARD MACON AND VIDALIA AND
POINTS WEST OF THAT...WITH LESS FORCING IN OUR AREA AND ESPECIALLY
SOUTH. DRY 50 DEGREE DEWPOINT AIR OVER NORTHEAST GEORGIA HAS
SUPPRESSED ANY DEVELOPMENT THERE. EXPECT SCATTERED STORMS TO
LESSEN IN COVERAGE WITH FAIRLY TYPICAL DIURNAL PATTERN IN MOST
AREAS...THOUGH STORMS MAY HOLD ON LONGER OVERNIGHT IN THE NORTH.
THE LOCATION OF THE TROUGH IS POORLY RESOLVED IN THE FORECAST
MODELS...BUT INDICATIONS ARE FOR SOME SOUTHWARD DRIFT THROUGH THE
NEXT FEW DAYS...LEADING TO ENHANCED PRIMARILY AFTERNOON AND
EVENING THUNDERSTORM COVERAGE THURSDAY AND FRIDAY.

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
UPPER LEVEL PATTERN TRANSITIONS FROM CURRENT DOMINANT UPPER LOW TO
WELL TO OUR NORTH TODAY TO A UPPER RIDGE BUILDING OVER THE
SOUTHERN PLAINS WITH A TROUGH DIGGING INTO THE MID-ATLANTIC
STATES. THIS CHANGE WILL PLACE US IN NORTHWEST FLOW ALOFT WITH A
SERIES OF SHORTWAVES TRAVERSING GEORGIA THROUGH THE WEEKEND...WITH
A PRETTY GOOD LIKELIHOOD OF MORE VIGOROUS STORMS DURING THE
AFTERNOONS AND EVENINGS ON SATURDAY OVER NORTH GEORGIA AND ON SUNDAY
MORE FOCUSED OVER CENTRAL GEORGIA. NORTHWEST WINDS BEHIND LEE TROUGH
LATE SUNDAY...ALLOWING DRIER AIRMASS TO WORK INTO THE LOCAL AREA.
THUS...DEPICTED ONLY LOW SCATTERED PRECIP CHANCES EACH DAY. LITTLE
CHANGE TO TEMPERATURES NEAR CLIMATOLOGY AND GUIDANCE THROUGH THE
PERIOD...OTHER THAN MINOR ADJUSTMENTS BASED ON LOCAL MODEL BIASES.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  90  68  91  70 /  20  40  30  40  30
ATLANTA         71  89  72  91  71 /  20  40  30  40  30
BLAIRSVILLE     63  80  62  84  66 /  30  50  30  40  30
CARTERSVILLE    66  89  67  91  67 /  20  50  30  40  30
COLUMBUS        70  92  72  93  73 /  20  50  30  40  30
GAINESVILLE     69  87  69  90  70 /  30  50  30  40  30
MACON           69  91  71  93  72 /  20  50  30  40  30
ROME            69  91  69  92  70 /  30  50  30  40  30
PEACHTREE CITY  65  89  67  91  67 /  20  40  30  40  30
VIDALIA         71  91  71  92  72 /  20  50  30  40  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RRH
Hazardous weather outlook, Jul 25, 9:48 AM EST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1048 AM EDT WED JUL 25 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-261200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1048 AM EDT WED JUL 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS ALL BUT NORTHEAST GEORGIA
THIS AFTERNOON AND EVENING.

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE OHIO VALLEY WILL MOVE
SLOWLY WEST. WEAK HIGH PRESSURE AT THE SURFACE WILL REMAIN
CENTERED OVER THE MID ATLANTIC STATES.

.PRIMARY HAZARDS...
CLOUD TO GROUND LIGHTNING AND BRIEF PERIODS OF HEAVY RAIN WILL
ACCOMPANY ANY THUNDERSTORMS THIS AFTERNOON AND EVENING.

.DISCUSSION...
LOW LEVEL MOISTURE CONTINUES TO INCREASE ACROSS THE STATE TODAY
WITH DEWPOINT TEMPERATURES NOW IN THE MID TO UPPER 60S ACROSS
ALL BUT EAST AND NORTHEAST GEORGIA. WITH THE INCREASED MOISTURE AND
AFTERNOON TEMPERATURES IN THE UPPER 80S TO NEAR 90...INSTABILITY
WILL BE MODERATE. LIFTED INDEX VALUES SHOULD REACH -2 TO -4 AND
CAPE VALUES OF 1000 TO 1500 ACROSS ALL BUT NORTHEAST
GEORGIA...WHERE DRIER AND COOLER AIR REMAIN IN PLACE. A FEW STORMS
MAY APPROACH SEVERE LEVELS...HOWEVER ORGANIZED SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE LIKELY THURSDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 25, 3:26 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
426 PM EDT WED JUL 25 2007

GAZ001-002-252100-
426 PM EDT WED JUL 25 2007

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN DADE AND
WALKER COUNTIES UNTIL 500 PM EDT...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM IN NORTHERN DADE COUNTY OVER WILDWOOD...MOVING
EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
NORTHERN DADE AND NORTHERN WALKER COUNTIES THROUGH 500 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE NEW
ENGLAND...HINKLES...WILDWOOD...HIGH POINT...LOOKOUT
MOUNTAIN...CHATTANOOGA VALLEY...CHICKAMAUGA...ROSSVILLE AND
FAIRVIEW. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THE AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 25, 4:00 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 PM EDT WED JUL 25 2007

GAZ086-252130-
500 PM EDT WED JUL 25 2007

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS AND HEAVY RAIN IN
EMANUEL COUNTY UNTIL 530 PM EDT...

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM GEORGE L. SMITH STATE PARK TO OAK
PARK...MOVING NORTH AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS EMANUEL COUNTY THROUGH 530 PM EDT. SOME LOCATIONS IN THE PATH
OF THESE STORMS INCLUDE GEORGE L. SMITH STATE PARK...STILLMORE...OAK
PARK...GARFIELD...MODOC...SWAINSBORO...SUMMERTOWN...NUNEZ AND LEXSY.
BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 25, 4:02 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
502 PM EDT WED JUL 25 2007

GAZ001>003-252200-
502 PM EDT WED JUL 25 2007

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN DADE...WALKER AND
CATOOSA COUNTIES UNTIL 600 PM EDT...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN SOUTHEAST TENNESSEE FROM GRAYSVILLE TO 16
MILES NORTHWEST OF TRENTON...MOVING SOUTHEAST AT 40 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS PORTIONS OF DADE...WALKER AND CATOOSA COUNTIES THROUGH 600 PM
EDT. STRONG WINDS COULD OCCUR IN WELL IN ADVANCE OF THE ARRIVAL OF
THESE STORM. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
WILDWOOD...ROSSVILLE...LOOKOUT MOUNTAIN...NEW
ENGLAND...TRENTON...RINGGOLD...AND CLOUDLAND STATE PARK. HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE STORMS. RESIDENTS IN THE AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY.

The radar

The Northeast Alabama radar (KHTX), 50 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dade

When
July 25, 4:32 PM EST to 4:34 PM EST
Where
Dade County, 3 mi NW of Trenton
Measured
0.75 in hail
Reported by
Public
Coordinates
34.901, -85.537

The public reported penny-sized hail on Hartline Road.

Hail, Haralson

When
July 25, 7:59 PM EST to 8:00 PM EST
Where
Haralson County, Tallapoosa
Measured
0.75 in hail
Reported by
Public
Coordinates
33.750, -85.280

The public reported penny-sized hail.

Lightning, Gwinnett

When
July 25, 8:30 PM EST
Where
Gwinnett County, Lawrenceville
Property damage
$200,000
Reported by
Newspaper
Coordinates
33.950, -83.980

The Gwinnett Daily Post and local Atlanta broadcast media reported that lightning struck a home on Paden Mill Trace and set the home on fire. A portion of the roof and burned and extensive damage resulted to much of the second floor of the home. The occupants were displaced from their home.

Lightning, De Kalb

When
July 25, 8:38 PM EST
Where
De Kalb County, Chamblee
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
33.880, -84.300

Local Atlanta broadcast media reported that a house was set on fire by a lightning strike on Oakland Trace near Oglethorpe University.

Thunderstorm Wind, Henry

When
July 25, 9:10 PM EST to 9:20 PM EST
Where
Henry County, Stockbridge
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.550, -84.230

The public reported that four trees were blown down.

Lightning, Fayette

When
July 25, 10:20 PM EST
Where
Fayette County, 2 mi N of Peachtree City to 1 mi N of Peachtree City
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
33.449, -84.450

A storm spotter, amateur radio operator, and the Peachtree Citizen reported that lightning struck and set on fire a home in the Honeysuckle Ridge Subdivision near Georgia Highway 74 and Kedron Drive. A minor fire in the crawlspace resulted. Another home on Azalea Drive in Peachtree City suffered minor damage when lightning struck a nearby tree and jumped to a handrail and into the house. Damage was confined to a portion of an interior wall.

Hail, Meriwether

When
July 26, 3:10 PM EST to 3:12 PM EST
Where
Meriwether County, 3.5 mi NNW of Greenville to 3.5 mi N of Greenville
Measured
0.75 in hail
Reported by
Public
Coordinates
33.077, -84.743

The public observed penny-sized hail.

Hail, Paulding

When
July 26, 4:05 PM EST to 4:10 PM EST
Where
Paulding County, Dallas to Hiram
Measured
0.88 in hail
Reported by
Public
Coordinates
33.920, -84.830

The Paulding County 911 Center reported nickel-sized hail on the southeast side of Dallas.

Hail, Cobb

When
July 26, 4:25 PM EST to 4:30 PM EST
Where
Cobb County, Lost Mtn to Due West
Measured
0.88 in hail
Reported by
Public
Coordinates
33.930, -84.700

The public reported nickel-sized hail in the Lost Mountain area.

Hail, Butts

When
July 26, 4:41 PM EST to 4:45 PM EST
Where
Butts County, 8 mi WSW of Jackson to 4 mi WSW of Jackson
Measured
0.75 in hail
Reported by
Public
Coordinates
33.256, -84.098

The public observed penny-sized hail in the southwest part of the county, including along Interstate-75.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50964, 50977, 50978, 50976, 50973, 50979, 51419, 51420, 51422, 51425.